Alert archive / Minnesota / River Flood Warnings in 2017

River Flood Warning 11, NWS Grand Forks, ND

March 20, 2017Kittson County, Minnesota

NWS Grand Forks, ND issued this river flood warning at Mar 20, 2017, 7:21 AM CDT for Kittson County, Minnesota. It took effect at Mar 20, 2017, 10:45 AM CDT. It was in force for 23 hr.

The area

The outline as issued.

The facts

Issued
Mar 20, 2017, 7:21 AM CDT (12:21 UTC)
In effect from
Mar 20, 2017, 10:45 AM CDT
Expired
Mar 21, 2017, 9:25 AM CDT
In force
23 hr
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Flood severity
Minor

County Kittson County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 144 km from the middle of the area, began a volume at 12:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Two Rivers River at Hallock (HLLM5).

Action stage
800 ft
Minor stage
802 ft
Moderate stage
806 ft
Major stage
810 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05095000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

843 
WGUS43 KFGF 201221
FLWFGF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Eastern North Dakota/Grand Forks ND
721 AM CDT MON MAR 20 2017

...The National Weather Service in Grand Forks, ND has issued a 
   flood warning for this river locations in Minnesota...

  *  Hallock...on the Two Rivers River...in Kittson County.
  

. River levels are rising rapidly at this location due to snow melt
runoff reaching the river system and possibly some ice impacts.

  *** A follow-up flood statement with more detailed flooding 
  information will be issued shortly. ***


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons in the warned area need to take steps to protect life 
   and property. If necessary, move to a higher and safer location.

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

&&

MNC069-201321-
/O.NEW.KFGF.FL.W.0011.170320T1545Z-000000T0000Z/
/HLLM5.1.SM.170320T1545Z.170322T1800Z.000000T0000Z.NO/
721 AM CDT MON MAR 20 2017

The National Weather Service in Grand Forks, ND has issued a 
 new Flood Warning for...
* ...Hallock...on the Two Rivers River
* from this morning until further notice.
* At  7:00 AM Monday the stage was 801.2 feet.
* Minor Flood Stage is 802.0 feet.
* For the next 7 days...Minor flooding is forecast.
* Forecast...rise above Flood Stage by late Monday morning and 
  continue to rise to near 804.1 feet by Wednesday early afternoon.

&&

LAT...LON 4888 9719 4873 9713 4867 9662 4885 9667

$$

jk
2 follow-up statements
582 
WGUS83 KFGF 201232
FLSFGF
Flood Statement 
National Weather Service Eastern North Dakota/Grand Forks ND
732 AM CDT MON MAR 20 2017


...The flood warning has issued for this river in Minnesota...

  * Hallock...on the Two Rivers River...in Kittson County
 
.Weekend warm weather caused enough snow melt runoff to reach in the
river system combined with releases from Lake Bronson and possible
ice action the river at Hallock will rise above flood stage today.
The river is expected to remain above flood stage through the brief
cool down with responses from Lake Bronson releases and melt water
that opened the ditches Sunday and today before the cool down.

  This forecast is for a 7-day period...the highest stage
indicated may not reflect the crest for this event.

  Forecasts are updated daily and stage values will change 
as new weather and river information is used.

  River forecasts use 24 hours of forecast precipitation
between April 1st and October 1st, and 48 hours otherwise. 
However, depending on the situation, they may include 
precipitation expected through the next 72 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons in the warned area need to take steps to protect life 
   and property. If necessary, move to a higher and safer location.

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

&&

MNC069-211232-
/O.EXT.KFGF.FL.W.0011.170320T1545Z-000000T0000Z/
/HLLM5.1.SM.170320T1545Z.170322T1800Z.000000T0000Z.NO/
732 AM CDT MON MAR 20 2017

The Flood Warning continues for...
* ...Hallock...on the Two Rivers River.
* from this morning until further notice...or until the warning is 
  cancelled.
* At  7:00 AM Monday the stage was 801.2 feet.
* Minor Flood Stage is 802.0 feet.
* Forecast...rise above Flood Stage by late Monday morning and 
  continue to rise to near 804.1 feet by Wednesday early afternoon.
* Impact Statement(s) - At 804.5 feet, Backup at Reach 2 Dike, 
  Cemetery road at 6th St. S. - Shut Storm Valve.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Tue    Wed    Thu    Fri    Sat    Sun    Mon
(month/day)         03/21  03/22  03/23  03/24  03/25  03/26  03/27

Two Rivers River
  Hallock          803.7  804.0  804.0  803.9  803.9  803.9  804.0


LAT...LON 4888 9719 4873 9713 4867 9662 4885 9667


$$

jk
963 
WGUS83 KFGF 211425
FLSFGF
Flood Statement 
National Weather Service Eastern North Dakota/Grand Forks ND
925 AM CDT TUE MAR 21 2017

...The flood warning is now cancelled for these river locations in 
Minnesota...

  * Hallock...on the Two Rivers River...in Kittson County
 
. River levels have dropped below flood stage and is expected to
continue receding. Observations indicate that most of the snow
has melted in the Two Rivers Basin. However, some water has
frozen in place and still may flow downstream which is reflected
in the second rise shown in this forecast.  The warning will be
replaced with a high water notice.


  This forecast is for a 7-day period...the highest stage
indicated may not reflect the crest for this event.

  Forecasts are updated daily and stage values will change 
as new weather and river information is used.

  River forecasts use 24 hours of forecast precipitation
between April 1st and October 1st, and 48 hours otherwise. 
However, depending on the situation, they may include 
precipitation expected through the next 72 hours.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message...turn around, don't drown... 
 
 - Don't travel through flooded areas!

 - Persons in the warned area need to take steps to protect life 
   and property. If necessary, move to a higher and safer location.

 - Persons living in the Red River Basin should monitor river 
   levels while the river is in, or near, flood.

For more information...go to the AHPS/River section 
on our web page at:      www.weather.gov/grandforks

&&

MNC069-211455-
/O.CAN.KFGF.FL.W.0011.000000T0000Z-170321T1425Z/
/HLLM5.1.SM.000000T0000Z.170321T0315Z.170321T1220Z.NO/
925 AM CDT TUE MAR 21 2017

The Flood Warning is cancelled for...
* ...Hallock...on the Two Rivers River.
* At  9:00 AM Tuesday the stage was 801.8 feet.
* Fell below Flood Stage at  7:20 AM Tuesday.
* Forecast...rise to near 802.0 feet by Thursday early afternoon.
* Forecast...the river will continue to fall to 800.5 feet by 
  Wednesday mid-morning.
* The river is forecast to crest at 801.9 feet on Monday early
  afternoon during this 7-day period.
* Impact Statement(s) - At 802.0 feet, Flood Warning Stage for Minor 
  flooding. The NWS starts to issue Flood Warnings and 7-day river 
  level forecasts. The Hallock Dam spillway at Gilbert Park is closed
  to the Public. Culverts with flappers are checked. Bankfull Stage.

&&

Daily 7am CDT/6am CST forecast stage in feet:

 Date                Wed    Thu    Fri    Sat    Sun    Mon    Tue
(month/day)         03/22  03/23  03/24  03/25  03/26  03/27  03/28

Two Rivers River
  Hallock          800.5  800.1  800.1  800.7  801.6  801.9     M 


LAT...LON 4888 9719 4873 9713 4867 9662 4885 9667


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this river flood warning went out at Mar 20, 6:45 AM CDT, 36 minutes earlier.

Area forecast discussion, Mar 20, 6:45 AM CDT, 36 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
645 AM CDT Mon Mar 20 2017

.UPDATE...
Issued at 622 AM CDT Mon Mar 20 2017

Radar echos still occuring with no ground truth across the
southeastern FA. Will continue to see echos and thicker clouds
slide to the east and south with as the 700mb frontogenetically
forcing exits the area. Winds today will gradually increase into
the afternoon from the west then turn to the northwest this
evening behind the fropa. The short wave sliding just north of the
FA this evening is showing an impressive upper level curl on
water vapor this morning in northern Saskatchewan.

&&

.SHORT TERM...(Today and tonight)
Issued at 324 AM CDT Mon Mar 20 2017

Today concern will be temperatures once again and some light snow
possible along a cold front passage this evening across the
northeastern quadrant of the forecast area. This morning 70mb
frontogenesis providing enough lift to create some elevated
showers across the southern valley. However dry blyr is limiting
echoes from reaching the ground. Will continue to maintain a dry
forecast for the morning hours. Westerly winds will develop this
afternoon and mix down from about 900mb. This will allow temps to
warm adiabatically into the 40s to near 50 across the central
valley. Cold front with winds turning the north northwest will
push across the area this evening in the 00Z- 06Z time frame. Went
ahead and added a snow chance across the Roseau to Baudette to
Waskisk areas as the fropa moves through. Minimal snowfall
accumulations are expected less than an inch.

.LONG TERM...(Tuesday through Sunday)
Issued at 324 AM CDT Mon Mar 20 2017

Tuesday and Wednesday will be cooler as SFC high pressure with
925mb temps 5 to 10C below drops southeast across the
northeastern forecast area from Manitoba. As a result a seasonally
cold day with clear skies and north winds Tuesday with
temperatures struggling into the 20s and low 30s. Return flow
develops with south winds allowing for some temp recovery
Wednesday as max temps expected to warm into the 30s. With the
warm air advection light precipitation is expected starting
Wednesday late morning in the west. A gradual march to the east is
expected with some light snow possible north and a snow to rain
changeover in the south during the daylight hours then back to
snow in the Wednesday evening across west central MN in the
higher elevations of the lakes and trees.

Thursday will see moisture spread north ahead of a deep 500 mb low
that will be over the southern Rockies.  Rain with this feature
looks to spread to about Fargo-Bemidji with heaviest rainfall
amounts south of our region.  Northern stream more westerly flow
aloft will keep northern areas dry.  As the upper low moves east
into the southern plains Friday drier air will get pushed a bit
south with main rain chances in eastern SD into southern MN.
Saturday and Sunday look mainly dry and seasonably mild with highs
above freezing and lows a bit below freezing.  So a slow melt
process for the Devils Lake basin.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 622 AM CDT Mon Mar 20 2017

VFR today with winds turning to the west and then NNW with fropa
this evening. Gusts this afternoon and evening in the 20 to 25kt
range possible at DVL, GFK, and TVF with CIGS at or above 5000ft.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...JK
SHORT TERM...JK
LONG TERM...JK/Riddle
AVIATION...JK
Hazardous weather outlook, Mar 20, 6:19 AM CDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
619 AM CDT Mon Mar 20 2017

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-211130-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
619 AM CDT Mon Mar 20 2017

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and tonight

Some light snow is possible along a cold front this evening in
northwest Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Some light snow or rain snow mix is possible Wednesday from west
to east with accumualtions less than an inch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

jk

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 5:47 PM CDTWind AdvisoryFGFKittson, Lake of the Woods, Marshall, Roseau2 hr

Nearby

River Flood Warnings in Minnesota, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.